Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Caribou, ME

June 10, 2008Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 10, 2008, 6:30 PM EDT for Aroostook County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2008, 6:30 PM EDT (22:30 UTC)
Expired
Jun 10, 2008, 7:15 PM EDT
In force
45 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 1:16 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:57 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 3:57 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
357 PM EDT TUE JUN 10 2008

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
TONIGHT THROUGH TOMORROW. THUNDERSTORM ACTIVITY WILL BE SEVERE AT
TIMES THIS EVENING. HIGH PRESSURE WILL MOVE INTO THE AREA FOR
THURSDAY AND BEYOND.
&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE ACTIVITY IS ON THE INCREASE OVER THE CWA THIS
AFTERNOON. THE WARM MOIST AIRMASS IN PLACE OVER THE THE NORTHEAST
U.S. IS SETTING THE STAGE FOR THIS ACTIVITY. ANY THUNDERSTORMS
THIS AFTERNOON WILL BE MAINLY OF THE PULSE VARIETY GIVEN THE SHEAR
PROFILE. NEVERTHELESS...SEVERE CONVECTION IS A LIKELY THREAT
GIVEN THE INSTABILITY AND MOISTURE.

LATER THIS EVENING...A COLD FRONT WILL APPROACH FROM THE WEST AND
INCREASE THE SHEAR PROFILE. AT THIS POINT CONVECTION COULD TAKE ON
MORE STRUCTURE AND THUS THE SEVERE THREAT WILL INCREASE.
INDEED...AN MCS IS NOW WORKING ITS WAY THROUGH NY AND AT PRESENT
SPEED WILL BE OVER MAINE TONIGHT. THIS COULD CAUSE SOME ISSUES AND
WILL NEED TO BE WATCHED CLOSELY.

WORDING IN THE FORECAST HAS BEEN INCLUDED THAT HIGHLIGHTS THE
CONVECTIVE THREAT FOR TODAY AND TONIGHT. STAY TUNED TO THIS AND
OTHER NWS PRODUCTS FOR UPDATES TO THE SITUATION.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A SECONDARY COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON.
AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS
THE REGION DURING THE AFTERNOON WITH A MID/UPPER LEVEL JET MAX
APPROACHING THE REGION. WITH TEMPERATURES COOLING ALOFT AND
STEEPENING LAPSE RATES...ALONG WITH THE FRONTAL BOUNDARY AND
INCREASING JET SUPPORT...SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON PARTICULARLY ACROSS NORTHERN AREAS WHERE THE
BEST COMBINATION OF FACTORS WILL EXIST. SOME THUNDERSTORMS WEDNESDAY
AFTERNOON COULD BE STRONG TO POSSIBLY SEVERE...PARTICULARLY ACROSS
NORTHERN AREAS...WITH HAIL AND DAMAGING WINDS POSSIBLE.
SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
EVENING IN ADVANCE OF THE COLD FRONT...THEN END IN THE WAKE OF THE
COLD FRONT. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION LATER
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL BE AT
ABOVE NORMAL LEVELS WEDNESDAY...WITH NEAR NORMAL LEVEL TEMPERATURES
WEDNESDAY NIGHT/THURSDAY...WITH BELOW NORMAL LEVEL TEMPERATURES
THURSDAY NIGHT.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
COMPUTER MODEL GUIDANCE STILL APPEARS TO BE IN GENERAL AGREEMENT
ON AN AMPLIFIED PATTERN OVER NORTH AMERICA AT THE START OF THIS
FORECAST PERIOD. UPPER LEVEL LOW PRESSURE SYSTEMS OVER THE UPPER
MID-WEST AND OVER NEWFOUNDLAND PLACES THE NORTHEAST U.S. UNDER AN
UPPER LEVEL RIDGE PATTERN. SOME DISAGREEMENTS AMONG THE MODEL
GUIDANCE BEYOND FRIDAY IS LEADING TO ONLY WEAK TO MODERATE
CONFIDENCE IN THE FORECAST AT THIS TIME. ECMWF MODEL IS FAVORED
FOR FRIDAY. AS THE UPPER RIDGE BREAKS DOWN AND A NEW LONG WAVE
PATTERN BEGINS TO EMERGE UNCERTAINTY IS HIGHER AND WILL MAKE SMALL
ADJUSTMENTS TO MOS GUIDANCE AS RESULT.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTIVE ACTIVITY WILL BE ON THE INCREASE THIS AFTERNOON AND
EVENING. WARM MOIST CONDITIONS ARE SETTING THE STAGE FOR STRONG
THUNDERSTORMS ACROSS MOST OF MAINE. SOME THUNDERSTORMS WILL BE
SEVERE. REFER TO TAFS AND OTHER AVIATION WEATHER PRODUCTS FOR
FURTHER DETAILS.

MAINLY VFR IS ANTICIPATED WED THRU SUN...WITH PERHAPS MVFR
CONDITIONS POSSIBLE WITH ANY SHWRS/TSTMS ACROSS SPCLY NRN TAF SITES
WED AFT AND EVE.
&&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH
TONIGHT. VISIBILITIES WILL BE REDUCED IN FOG TONIGHT...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE LATER THIS EVENING
THROUGH THE OVERNIGHT.

SHORT TERM: NO HEADLINES ANTICIPATED ATTM.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...FOSTER
SHORT TERM...NORCROSS
LONG TERM...LERICOS
AVIATION...FOSTER
MARINE...FOSTER/NORCROSS
Hazardous weather outlook, Jun 10, 2:21 PM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
221 PM EDT TUE JUN 10 2008

MEZ001-002-006-016-017-029-030-032-111830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
221 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT EXISTS. IF SEVERE THUNDERSTORMS DO FORM DURING THIS
PERIOD...DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH LARGE
HAIL THE SECONDARY CONCERN. PLEASE MONITOR THE LATEST NWS PRODUCTS
FOR UPDATES TO THIS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ003>005-010-011-015-031-111830-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
221 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-111830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
221 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:02 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
Jun 10, 5:15 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset45 min
Jun 10, 5:47 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis, Somerset43 min
Jun 10, 5:50 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jun 10, 6:29 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis46 min
Jun 10, 6:58 PM EDTSevere Thunderstorm WarningCARAroostook47 min
Jun 10, 7:15 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jun 10, 7:39 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Jun 10, 7:51 PM EDTAreal Flood AdvisoryCARAroostook, Hancock, Penobscot3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.